Relationship of Stimulation Frequency to Automaticity in the Canine Purkinje Fiber during Ouabain Administration
Spontaneously beating Purkinje-papillary preparations stimulated transiently at 60-180 beats/min exhibited typical overdrive suppression of spontaneous rate in normal Tyrode's solution. When superfused with ouabain (2 x 10-7 g/ml), the same preparations showed a progressive diminution of overdrive suppression and, ultimately, an acceleration of spontaneous rate in the immediate postoverdrive period. Usual effects of stimulation frequency on electrogenic activity associated with automaticity in the Purkinje fiber were altered significantly during the administration of ouabain. With ouabain, rapid stimulation reduced the maximum diastolic potential and the threshold potential by approximately the same amount and increased the rate of diastolic depolarization. During overdrive, the minimum diastolic potential decreased as a function of maximum diastolic potential, rate of diastolic depolarization, and cycle length. The magnitude of all effects increased directly with the stimulation frequency and the exposure time. At any given time, frequency-induced changes were quickly reversible on return to a lower frequency. However, a single early depolarization during recovery transiently reevoked changes in diastolic depolarization similar to those seen during rapid drive. The increase in the rate of diastolic depolarization appears to be the major change responsible for frequency-dependent enhanced automaticity. The effects observed during transient rapid stimulation resemble the electrophysiological alterations responsible for the final toxic effects of ouabain but occur well before any glycoside-induced change in the spontaneous rate. These effects appear to explain the frequency-dependent acceleration of ventricular pacemakers and the phenomenon of repetitive ventricular response previously described in intact animals during digitalization.
- overdrive suppression
- postoverdrive acceleration
- ventricular automaticity
- digitalis intoxication
- repetitive ventricular response
- Received June 23, 1972.
- Accepted January 10, 1973.
- © 1973 American Heart Association, Inc.